Hail, Sherman
- When
- August 5, 3:24 PM CST
- Where
- Sherman County, Litchfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -99.150
Already by the early afternoon hours on this Thursday, a cluster of strong to severe thunderstorms was underway across the Sandhills of North Central Nebraska, with this activity eventually moving southeast into western portions of South Central Nebraska by mid to late afternoon. These storms initially organized near a weak surface low, in a mesoscale environment characterized by mixed-layer…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Already by the early afternoon hours on this Thursday, a cluster of strong to severe thunderstorms was underway across the Sandhills of North Central Nebraska, with this activity eventually moving southeast into western portions of South Central Nebraska by mid to late afternoon. These storms initially organized near a weak surface low, in a mesoscale environment characterized by mixed-layer CAPE around 1500 J/kg, but rather modest deep-layer vertical wind shear of only around 30 knots. For a short time, a few of these storms became severe, producing quarter size hail in Litchfield, and estimated wind gusts to 70 MPH near Pleasanton. However, as the east-west oriented storm complex drifted toward Interstate 80 it steadily weakened, and all but faded away south of the I-80 corridor by sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 2:57 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 357 PM CDT THU AUG 5 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. MAIN FORECAST CHALLENGE WILL BE CHANCES OF RAIN TONIGHT ALONG WITH SEVERE WEATHER POSSIBILITIES. MODELS CONTINUE TO BE OF LITTLE HELP WITH PRECIPITATION FORECASTS. UPPER LEVEL FLOW IS RELATIVELY WEAK AS A RIDGE OVER THE PLAINS CONTINUES TO ALLOW PERTURBATIONS/RIDGE RUNNERS THROUGH. A PERTURBATION MOVING ACROSS THE CENTRAL PLAINS THIS AFTERNOON PLUS A WEAK SURFACE TROUGH JUST OFF TO THE WEST ALONG WITH INCREASED INSTABILITY DUE TO INSOLATION THIS AFTERNOON HAS SPAWNED SOME THUNDERSTORMS JUST TO THE WEST/NORTHWEST OF THE CWA. SHEAR IS MARGINAL...AND AS STORMS MOVE EAST...THE RISK OF SEVERE WEATHER SHOULD DWINDLE AS THE CELLS MOVE FARTHER AWAY FROM THE INSTABILITY AXIS. SO THE THINKING IS THAT THERE WOULD BE A RISK OF SEVERE STORMS JUST TO THE WEST/NORTHWEST OF THE CWA THIS AFTERNOON/EVENING...BUT GOING MORE WITH STRONG WORDING FOR OUR WESTERN/NORTHWESTERN CWA FARTHER AWAY FROM THE INSTABILITY AXIS. THE RISK OF SEVERE WEATHER DIMINISHES GREATLY OVERALL AFTER SUNSET...BUT THUNDERSTORM ACTIVITY IS STILL POSSIBLE FOR MUCH OF THE CWA TONIGHT INTO FRIDAY MORNING. STILL HOLDING ON TO SMALL CHANCES FOR PRECIPITATION THROUGH FRIDAY NIGHT AS THE PATTERN REMAINS SIMILAR...WITH THE RISK OF SEVERE WEATHER CONTINUING TO LOOK MINIMAL. MINOR CHANGES WERE MADE TO THE FORECAST...BUT NO SWEEPING DIFFERENCES FROM THE PREVIOUS FORECAST REGARDING TEMPERATURES...SKY COVER...DEWPOINTS...ETC. ALTHOUGH I DID BUMP DOWN TEMPERATURES A TAD FOR FRIDAY NIGHT ON THE NEBRASKA SIDE OF THE CWA. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. HOT CONDITIONS TO RETURN TO THE AREA THIS WEEKEND INTO NEXT WEEK. TEMPERATURES WILL BE ON THE RISE THIS WEEKEND AS THE UPPER-LEVEL RIDGE AMPLIFIES OVER THE AREA...WHILE SOUTHERLY FLOW PERSISTS AT LOW LEVELS. H85 TEMPS CLIMB INTO THE MID TO UPPER 20S C SATURDAY AFTERNOON...AND INTO THE MID 20S TO POSSIBLY AS HIGH AS LOWER 30S C IN THE SOUTHWEST BY SUNDAY AND MONDAY. THIS MAGNITUDE OF WARM AIR ALOFT WILL PUSH HIGHS INTO THE 90S ON SATURDAY...AND INTO THE MID 90S TO LOWER 100S BY SUNDAY AND MONDAY. THE AREA STAYS UNDER UPPER RIDGING INTO EARLY NEXT WEEK...EVENTUALLY TRANSITIONING TO MORE OF A SOUTHWESTERLY AND THEN WESTERLY UPPER FLOW AS THE RIDGE AXIS SHIFTS EAST AND EVENTUALLY DAMPENS SOME BY MID TO LATE NEXT WEEK. IN GENERAL...WARM CONDITIONS LOOK TO CONTINUE THROUGH AT LEAST MID NEXT WEEK. SUNDAY AND MONDAY LOOK LIKE THE WARMEST DAYS AT THIS TIME...WITH SOME SUBTLE COOLING BEYOND THAT AS THE RIDGE AXIS SHIFTS EASTS AND DAMPENS...ALTHOUGH TEMPS WILL STILL BE WELL ABOVE AVERAGE WITH HIGHS SOLIDLY IN THE 90S AND POSSIBLY TOUCHING THE CENTURY MARK IN THE SOUTH/SOUTHWEST AT TIMES. THESE HOT TEMPERATURES WILL COMBINE WITH THE HUMIDITY TO PUSH HEAT INDICES INTO THE TRIPLE DIGITS IN SOME AREAS BY SATURDAY AFTERNOON...AND OVER MOST OF THE CWA BY SUNDAY AND MONDAY...AND WE ARE LIKELY HEADING FOR HEAT HEADLINES AT LEAST BY SUNDAY/MONDAY. WILL HIGHLIGHT IN THE HWO FOR NOW. WHILE THE MOUNTING HEAT APPEARS FAIRLY CERTAIN...THUNDERSTORM CHANCES ON THE OTHER HAND ARE FAR FROM. WARM TEMPS ALOFT AND A GENERAL LACK OF FORCING UNDER DOMINANCE OF THE UPPER RIDGE SHOULD HOLD PRECIP AT BAY DURING THE DAYTIME HOURS...AND WILL MAINTAIN THE INHERITED DRY FORECAST FOR THE DAYTIME PERIODS. THE LATE EVENING/OVERNIGHT PERIODS ARE A LITTLE MORE IN QUESTION...AS SOME CONVECTION COULD AFFECT THE AREA DUE TO THE INFLUENCE OF THE NOCTURNAL LLJ...HIGH PLAINS CONVECTION STRAGGLING IN...AND/OR WEAK MID-LEVEL PERTURBATIONS ROUNDING THE RIDGE HELPING TO SPARK SOME ELEVATED CONVECTION. MOST FAVORABLE SETUP FOR THIS APPEARS TO BE DURING THE NIGHTTIME HOURS SUNDAY NIGHT THROUGH TUESDAY NIGHT...WITH CONVECTION POSSIBLY CLIPPING NORTH/NORTHWEST PORTIONS OF THE CWA AND WILL CARRY SOME SLIGHT CHANCE POPS FOR THESE PERIODS. && .PREV DISCUSSION... /ISSUED 124 PM CDT THU AUG 5 2010/ AVIATION...18Z KGRI TAF. THUNDERSTORMS OVER THE WESTERN HIGH PLAINS WILL TRY TO MIGRATE EAST TONIGHT...BUT CONFIDENCE IN TIMING AND COVERAGE IS FAIRLY LOW WITH A PROB30 GROUP POSTED FOR OVERNIGHT. WINDS REMAIN LIGHT THROUGHOUT THE FORECAST PERIOD...BUT DO GRADUALLY SHIFT TO A SOUTHERLY DIRECTION WITH HIGH PRESSURE SLIPPING FURTHER EAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN/BUFFALO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 342 PM CDT THU AUG 5 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 342 PM CDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE OUTLOOK AREA TONIGHT. SOME STORMS MAY BE STRONG MAINLY THIS AFTERNOON AND EVENING NORTH OF THE NEBRASKA AND KANSAS STATE LINE AND WEST OF HIGHWAY 281. NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HOT CONDITIONS WILL RETURN TO THE OUTLOOK AREA THIS WEEKEND...AND PERSIST INTO NEXT WEEK. HIGH TEMPERATURES WILL CLIMB WELL INTO THE 90S...AND LIKELY REACH THE LOWER TRIPLE DIGITS BY SUNDAY AND MONDAY ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA NEAR THE STATE LINE. WHEN COMBINED WITH THE HUMIDITY...THESE HOT TEMPERATURES WILL PUSH AFTERNOON AND EVENING HEAT INDICES INTO THE TRIPLE DIGITS OVER MUCH OF THE OUTLOOK AREA FROM THIS WEEKEND INTO EARLY NEXT WEEK. SLIGHT CHANCES FOR NIGHTTIME THUNDERSTORMS EXIST NORTH OF A WILSONVILLE TO KEARNEY TO YORK LINE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/KMB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT THU AUG 5 2010
NEZ046-061-052130-
BUFFALO NE-SHERMAN NE-
352 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUFFALO AND SHERMAN
COUNTIES UNTIL 430 PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON CITY...OR 31 MILES SOUTHWEST OF ORD...
MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LITCHFIELD...
LOUP CITY...
MILLER...
SHERMAN RESERVOIR DAM...
HAZARD...
PLEASANTON...
RAVENNA...
POOLE...
ROCKVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4130 9885 4101 9874 4084 9940 4104 9942
4105 9921 4137 9920 4138 9918
TIME...MOT...LOC 2052Z 315DEG 19KT 4124 9928SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT THU AUG 5 2010
NEZ060-052130-
DAWSON NE-
353 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
430 PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOTHENBURG...OR 26 MILES
NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN DAWSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 10021 4105 9962 4104 9962 4087 9972
4096 10022 4104 10023
TIME...MOT...LOC 2053Z 298DEG 17KT 4105 10007
KBThe Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds gusts estimated at 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255372, 255374, 255377, 255375.